Cocaine Overdose: Signs, Symptoms and Treatment
Last Updated: November 3, 2023
A cocaine overdose is a dangerous medical emergency. It’s important to understand how it affects the body and learn what to do if someone overdoses on cocaine.
Cocaine is a stimulant drug that has some medical uses but is primarily used recreationally. When a person uses cocaine, there is a risk that they will overdose. A cocaine overdose can lead to a variety of severe and potentially life-threatening signs and symptoms. For this reason, it is important to be able to recognize when a cocaine overdose is occurring and know how to respond.
Can You Overdose on Cocaine?
You can overdose on cocaine, but a cocaine overdose is different from most types of overdoses. Many of the drugs that are commonly overdosed on are depressants, which can slow the body until basic functions like breathing become too slow to sustain life.
Cocaine is a stimulant, so it speeds the body up. Overdosing on cocaine will not lead to a gradual slowing of the body; instead, it will instead cause the body to work too hard, placing stress on organs like the heart. A cocaine overdose can lead to many different potential problems, such as a stroke or heart attack.
The risk of a cocaine overdose is tied more to your general health than many other types of overdose. For example, a history of heart problems or high blood pressure could influence how a cocaine overdose affects you.
Cocaine Overdose Statistics
Cocaine overdose statistics tend to lag behind by several years, as it takes time to collect and analyze this information before publishing it. However, statistics show that about 14,600 people died from overdosing on cocaine in 2018. Currently, there are between 40 and 70 suspected drug deaths each week in New Jersey. While it is unknown how many of these deaths are due to cocaine overdoses, it is likely that cocaine overdose deaths occur almost every day in New Jersey.
How Much Cocaine Is Too Much?
There is no specific amount of cocaine that is considered to be “too much,” as there are many different factors that influence how someone will respond to cocaine. However, ingesting one gram or more of cocaine is very likely to be fatal in most people.
The amount of cocaine that it takes to cause an overdose depends on how it is used, the presence of other drugs, the health of the individual and many other factors. Because of this, it is impossible to predict how a certain amount of cocaine will affect an individual.
What Are the Signs of a Cocaine Overdose?
The signs of a cocaine overdose occur because the body is overstimulated. Symptoms of cocaine overdose may include:
- Elevated heart rate
- Elevated blood pressure
- Rapid breathing
- High temperature
- Blueness around the mouth or in the nail beds
If you suspect that you or someone you are with is having a cocaine overdose, you should immediately call 911 and seek emergency medical care. You should stay with the person who may be overdosing and keep them in a calm, quiet environment until help arrives.
Cocaine Overdose Treatment
Unfortunately, cocaine overdoses are harder to treat than other types of drug overdoses. With opioid overdoses, for example, a reversal agent can be given to help reverse the overdose almost instantaneously. With a cocaine overdose, the effects of cocaine cannot be reversed as easily.
Treating a cocaine overdose primarily involves treating symptoms that the overdose creates and preventing severe symptoms from developing. This can involve giving medicines to treat symptoms and addressing changes in vital signs as the overdose progresses. The treatment during a cocaine overdose will be highly individualized to meet the needs of the person overdosing.
At The Recovery Village Cherry Hill at Cooper, we have successfully treated many people for cocaine addiction and can help you achieve lasting freedom from cocaine use. Contact us today to learn how we can help you start on your journey toward a healthier, substance-free life in recovery.
U.S. National Library of Medicine. “Cocaine.” MedlinePlus, April 21, 2016. Accessed August 5, 2022.
O’Donnell, Julie; Gladden, R. Matt; et al. “Vital Signs: Characteristics of Drug Ove[…] January–June 2019.” Morbidity and Mortality Weekly Report, September 4, 2020. Accessed August 5, 2022.
New Jersey Office of the Chief State Medical Examiner. “Dashboard.” August 1, 2022. Accessed August 5, 2022.
Benowitz, Neal L. “Chapter 54. Cocaine.” Poisoning and Drug Overdose, August, 2011. Accessed August 5, 2022.
Richards, John R.; Le, Jacqueline K. “Cocaine Toxicity.” Statpearls, June 27, 2022. Accessed August 5, 2022.
Nelson, Lewis S.; Odujebe, Oladapo. “Cocaine: Acute intoxication.” UpToDate, 2022. Accessed August 5, 2022.
Medical Disclaimer: The Recovery Village aims to improve the quality of life for people struggling with a substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare provider.